Illinois, 2006

Hail in Illinois, July 9, 2006

July 9, 2006 · NWS LOT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 9, 6:00 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 9, 6:00 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
700 PM CDT SUN JUL 9 2006

.DISCUSSION FOR AFTERNOON ZONES/GRIDS...

300 PM CDT

MAIN SHORT TERM CONCERN IS WITH PRECIP CHANCES TONIGHT AS COLD FRONT
SLIDES INTO FCST AREA FROM THE NORTH. VIGOROUS MID LEVEL SHORT WAVE
DROPPING SOUTHEAST ACROSS THE NORTHERN GREAT LAKES VERY NICELY
PRESENTED IN WATER VAPOR IMAGERY THIS AFTN...WHILE AT THE SFC
RESULTING LOW PRESSURE ECNTRL WI TO NRN LWR MI WITH COLD FRONT
TRAILING SOUTHWEST ACROSS SRN MN/NWRN IA. LOW LEVEL MOISTURE POOLING
ALONG/AHEAD OF FRONT...WITH SVRL SRN WI AWOS/ASOS SITES REPORTING IN
THE LOWER 70S AT 19Z. RESULTING MLCAPE VALUES 2000-2500 J/KG RANGE
JUST NORTH OF WI BORDER...THOUGH COMBINATION OF WEAK LOW LEVEL
CONVERGENCE...FRONTAL PASSAGE PAST PEAK DIURNAL INSTABILITY...AND
MAIN BRUNT OF UPPER FORCING SLIDING OFF TO THE EAST ACROSS MI NEXT
SVRL HOURS...APPEARS THREAT OF TRW LIMITED FOR CWA THIS EVENING. IF
CONVECTION DEVELOPS FARTHER WEST INTO CNTRL WI WITH ENOUGH
ORGANIZATION TO DVLP COLD POOL AND ENHANCE LOW LEVEL CONVERGENCE
COULD SEE STORMS...OTHERWISE NOT LIKELY. AT THIS TIME HAVE OPTED TO
LEAVE LOW CHC POP FOR THIS EVENING FOR NORTHERN HALF OF FCST AREA.
FRONT MOVES IN LATE THIS EVENING...LATEST GUIDANCE HANGS IT UP OVER
OUR SOUTHERN COUNTIES BY MONDAY MORNING AS IT BECOMES GENERALLY
PARALLEL TO UPPER FLOW. THIS TO LIMIT LOW LEVEL DRYING
SOMEWHAT...WHICH ALONG WITH SOME BKN CLOUD COVER WILL HELP TO KEEP
TEMPS UP A LITTLE BIT OVER THOSE FROM PREVIOUS FCST ISSUANCE.

SHORT WAVE TRUNDLES AWAY TO THE EAST ON MONDAY WITH SHORT WAVE UPPER
RIDGE DVLPG OVERHEAD. MODEL TIME SECTIONS INDICATE RATHER MOIST LOW
LEVELS TO KEEP SOME SCT-BKN CLOUD COVER DURING THE DAY...WITH LIGHT
NE FLOW OFF LAKES. THIS WILL HELP MAINTAIN RANGE IN TEMPS...FROM
70S/AROUND 80 WITH LAKE INFLUENCE NORTH OF FRONT...TO MID 80S
ALONG/SOUTH OF STALLED FRONTAL BOUNDARY.

STATIONARY FRONT EXPECTED TO BEGIN RETURN TRIP NORTH MONDAY
NIGHT...AS NEXT MID LEVEL SHORT WAVE PUSHES ACROSS PLAINS AND
DEVELOPS SURFACE WAVE ALONG FRONT IN MIDWEST BY TUESDAY.
CONSIDERABLE MODEL SPREAD WITH HANDLING OF THIS SYSTEM...WITH HPC
PREFERRING NCEP ENSEMBLE MEAN/UKMET COMBINATION RATHER THAN GFS/WRF
SOLUTIONS WHICH APPEAR TOO FAR SOUTH/NORTH RESPECTIVELY. MAIN EFFECT
THOUGH IS THAT PRECIP THREAT INCREASES MONDAY NIGHT/TUES THROUGH WED
AS FRONTAL SYSTEM LIFTS NORTHEAST ROUGHLY IA-WI. BASED ON THIS...AND
DECENT MOIST INFLOW FROM WESTERN GULF...HAVE UPPED POPS INTO HIGH
CHANCE CATEGORY DURING THIS PERIOD. GENERAL MODEL CONSENSUS IS ALSO
FOR A MORE PROGRESSIVE NATURE TO THIS FEATURE...WITH SYSTEM LIFTING
OUT TO THE NORTHEAST WEDNESDAY NIGHT. THUS HAVE GONE DRY FROM
THURSDAY ON. JET THEN LIFTS NORTH TOWARD CANADA FOR THE END OF THE
WEEK AS BROAD UPPER RIDGE SPREADS ACROSS MUCH OF THE LOWER 48.
CONTINUES TO LOOK PRETTY WARM WITH 850 TEMPS 18-20 DEG C. THUS GOING
TEMPS IN UPPER 80S/AROUND 90 THU-SAT CONTINUE TO APPEAR REASONABLE.

RATZER

&&

.AVIATION DISCUSSION FOR 00Z TAFS...

FORECAST CONCERNS FOR THE 00Z TAFS WILL BE ON PRECIP POTENTIAL THIS
EVENING...AND THEN WINDS/CIGS THROUGH TOMORROW MORNING. SURFACE COLD
FRONT AT 22Z EXTENDS FROM NORTHERN IOWA INTO SOUTHERN WISCONSIN.
THIS BOUNDARY HAS BEEN THE FOCUS FOR THUNDERSTORM DEVELOPMENT LATE
THIS AFTERNOON FROM NORTHEAST IOWA INTO SOUTHERN WISCONSIN. VIGOROUS
UPPER LEVEL SHORT WAVE CONTINUES TO TRACK ACROSS THE NORTHERN GREAT
LAKES WITH WEAK VORT TAIL TRAILING BACK INTO SOUTHERN WISCONSIN. RUC
UPPER LEVEL Q-VECTOR FIELDS INDICATE UPPER FORCING WANING AND
SHIFTING OFF TO THE EAST BY 03Z. WITH LOSS OF PEAK HEATING AND
WEAKENING UPPER FORCING IT APPEARS AS THOUGH PROSPECTS FOR THUNDER
ARE DIMINISHING. HOWEVER...BEST CHANCE STILL APPEARS TO BE AT
ORD/RFD CLOSER TO THE BETTER LOW LEVEL CONVERGENCE WITH THE COLD
FRONT AND WHERE SB CAPES ARE STILL APPROACHING 2500-3000 J/KG. WILL
CARRY VCTS FOR THESE TERMINALS IN THE 02Z-04Z TIME FRAME. WINDS WILL
BE TRICKY THIS EVENING WITH MAIN WILDCARD BEING HOW THE OUTFLOW FROM
THUNDERSTORMS TO THE NORTH AFFECT THE PROGRESSION OF THIS COLD
FRONT. HAVE TIMED WIND SHIFT AT RFD/ORD/DPA IN THE 04Z-05Z TIME
FRAME AND AN HOUR LATER ACROSS REMAINDER OF TERMINALS BUT THIS WILL
HAVE TO BE MONITORED THROUGH THE EVENING AND THIS TIMING MAY NEED TO
BE MOVED UP.

OTHER CONCERN WITH THE FRONTAL PASSAGE WILL BE ANY ASSOCIATED LOWER
CIGS. AS PREVIOUS AVIATION DISCUSSION MENTIONED...IT APPEARS AS
THOUGH THIS FRONT WILL STALL OUT JUST SOUTH OF THE TERMINALS
TOMORROW AND MODEL TIME/HEIGHT SECTIONS SHOWING SATURATING LOW
LEVELS IN THE 09Z-12Z TIME FRAME. WILL STICK WITH MVFR CIGS IN THE
2000-2500 FT RANGE AFT 12Z...WITH ANY LOW CLOUDS SCATTERING OUT BY
EARLY AFTERNOON.

NDM

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...SCA IL/IN NEARSHORE WATERS FROM LATE TONIGHT INTO MONDAY
EVENING.

&&
Hazardous weather outlook, Jul 9, 3:30 PM CST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT SUN JUL 9 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-100930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT SUN JUL 9 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING ACROSS NORTHERN
PORTIONS OF THE OUTLOOK AREA...GENERALLY NORTH OF A LINE FROM
ROCKFORD AND DEKALB ILLINOIS...TO GARY AND VALPARAISO INDIANA. THERE
IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BE SEVERE...MAINLY
IN NORTHERN AREAS NEAR THE ILLINOIS WISCONSIN BORDER. DAMAGING WINDS
ARE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

CONDITIONS ARE FAVORABLE FOR RIP CURRENTS ALONG THE INDIANA
SHORELINE ON MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS LATE MONDAY NIGHT THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-100930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CDT SUN JUL 9 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. A FEW MAY BE SEVERE
WITH GUSTY WINDS IN EXCESS OF 35 KNOTS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY THROUGH WEDNESDAY
NIGHT.

A SMALL CRAFT ADVISORY FOR BOTH INDIANA AND ILLINOIS NEARSHORE
WATERS IS IN EFFECT FROM 3 AM MONDAY MORNING THROUGH MONDAY EVENING
FOR WAVES UP TO 7 FEET.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

RATZER

The radar

The Milwaukee radar (KMKX), 79 km away, was scanning. The volume nearest the first event began at 03:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lake

When
July 9, 9:36 PM CST to 9:38 PM CST
Where
Lake County, Wadsworth
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
42.433, -87.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519114.